Jackson, a 20 year old panel beater apprentice, presents today requesting your opinion regarding whether an arm wound (sustained playing football) needs antibiotics or not. You look at his abrasion and happily reassure him that it’s healing well and if not infected. With some extra time before your next patient arrives, you delve into his medical record to see if there are any past issues that might need reviewing.
You discover that Jackson was admitted to your local hospital a year ago following a near fatal overdose. He was given naloxone (narcan) by the ambulance, before being transferred and monitored in the emergency department overnight. He was discharged the next day after the CAT team deemed his presentation a non deliberate overdose. The discharge summary states a combination of diverted prescription opioids and alcohol were the likely factors in an accidental overdose. You realise that this event puts Jackson at high risk of a further overdose and would like to do as much as possible to help him reduce his risk of a further potentially fatal event. Jackson denies any current drug use, but appears to shift uncomfortably in his seat without eye contact when stating this. You wish to provide Jackson some information to consider, relating to opioid overdose prevention.
According to Coroners Court data, almost 400 Victorians died of opioid‐related overdoses in 2014, with majority involving prescription opioids. In response to this startling statistic, the Victorian Government has established the Community Overdose Prevention and Education (COPE) initiative. COPE aims to prevent opioid‐related overdoses through educating individuals who are potential overdose witnesses around how to prevent, recognise and respond to an opioid overdose, including the administration of naloxone via intra‐muscular injection.
As GPs, we regularly see patients who are at higher risk of overdose, often without thinking of out patients’ risk at the time of our consultations. This information from COPE outlines the patients that would be suitable for preventive intervention, as well as outlining the role, use and issues with prescribing naloxone to those patients who are higher risk. Available through the PBS, provision of a naloxone script, along with some training on how to recognise an overdose, administer the injection and arrange urgent ambulance support, can save lives. It is a Schedule 4 prescription medication that can be legally prescribed by a doctor to a person at risk of overdose.
Patients like Jackson, and others with risk factors such as renal, hepatic, respiratory impairment who are prescribed opioids are common. Some of these may die of an overdose in the next year. Whilst there are many factors that contribute to these deaths, GPs can reduce opioid overdoses by circumspect opioid prescribing and provision of naloxone mini‐jets for patients who are at increased risk.
Further information, training, and resources for patients, family and friends can be found on the COPE website